Advanced Search
MyIDEAS: Login

Operational identification of the complete class of superlative index numbers: An application of Galois theory

Contents:

Author Info

  • Barnett, William A.
  • Choi, Ki-Hong

Abstract

We provide an operational identification of the complete class of superlative index numbers to track the exact aggregator functions of economic aggregation theory. If an index number is linearly homogeneous and a second order approximation in a formal manner that we define, we prove the index to be in the superlative index number class of nonparametric functions. Our definition is mathematically equivalent to Diewert's most general definition. But when operationalized in practice, our definition permits use of the full class, while Diewert's definition, in practice, spans only a strict subset of the general class. The relationship between the general class and that strict subset is a consequence of Galois theory. Only a very small number of elements of the general class have been found by Diewert's method, despite the fact that the general class contains an infinite number of functions. We illustrate our operational, general approach by proving for the first time that a particular family of nonparametric functions, including the Sato-Vartia index, is within the superlative index number class.

Download Info

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
File URL: http://www.sciencedirect.com/science/article/B6VBY-4K9C6TT-1/1/bbc0880376f9d2c70b537abeae0e44c5
Download Restriction: Full text for ScienceDirect subscribers only

As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

Bibliographic Info

Article provided by Elsevier in its journal Journal of Mathematical Economics.

Volume (Year): 44 (2008)
Issue (Month): 7-8 (July)
Pages: 603-612

as in new window
Handle: RePEc:eee:mateco:v:44:y:2008:i:7-8:p:603-612

Contact details of provider:
Web page: http://www.elsevier.com/locate/jmateco

Related research

Keywords:

Other versions of this item:

Find related papers by JEL classification:

References

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
as in new window
  1. Blackorby, C. & Davidson, R. & Schworm, W., 1990. "Implicit Separability: Characterisation And Implications For Consumer Demands," G.R.E.Q.A.M. 90a16, Universite Aix-Marseille III.
  2. Diewert, W E, 1992. "Exact and Superlative Welfare Change Indicators," Economic Inquiry, Western Economic Association International, vol. 30(4), pages 562-82, October.
  3. Lau, Lawrence J, 1979. "On Exact Index Numbers," The Review of Economics and Statistics, MIT Press, vol. 61(1), pages 73-82, February.
  4. Sato, Kazuo, 1976. "The Ideal Log-Change Index Number," The Review of Economics and Statistics, MIT Press, vol. 58(2), pages 223-28, May.
  5. Diewert, W Erwin, 1978. "Superlative Index Numbers and Consistency in Aggregation," Econometrica, Econometric Society, vol. 46(4), pages 883-900, July.
  6. William Barnett & Ki-Hong Choi & Tara M. Sinclair, 2012. "The Differential Approach to Superlative Index Number Theory," WORKING PAPERS SERIES IN THEORETICAL AND APPLIED ECONOMICS 201234, University of Kansas, Department of Economics, revised Sep 2012.
  7. Samuelson, Paul A & Swamy, S, 1974. "Invariant Economic Index Numbers and Canonical Duality: Survey and Synthesis," American Economic Review, American Economic Association, vol. 64(4), pages 566-93, September.
  8. Diewert, W. E., 1976. "Exact and superlative index numbers," Journal of Econometrics, Elsevier, vol. 4(2), pages 115-145, May.
  9. Hulten, Charles R, 1973. "Divisia Index Numbers," Econometrica, Econometric Society, vol. 41(6), pages 1017-25, November.
  10. Theil, Henri, 1973. "A New Index Number Formula," The Review of Economics and Statistics, MIT Press, vol. 55(4), pages 498-502, November.
Full references (including those not matched with items on IDEAS)

Citations

Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
as in new window

Cited by:
  1. Hennessy, David A. & Lapan, Harvey E., 2006. "Harmonic Symmetries of Imperfect Competition on Circular City," Staff General Research Papers 12551, Iowa State University, Department of Economics.

Lists

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

Statistics

Access and download statistics

Corrections

When requesting a correction, please mention this item's handle: RePEc:eee:mateco:v:44:y:2008:i:7-8:p:603-612. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Zhang, Lei).

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.